Jump to content
ACN Latitudes Forums

4 am can't sleep...worried. why would antibiotic make strep sypto


Recommended Posts

Hello,\

 

My son took his last dose of Zithromax (z pack 250 mg) today. 5 day course. I have definitely noticed a pattern. He takes the pill at 3 pm each day and then in the following 4 hours, he has more anxiety related to phrases, more strep symptoms. But what especially has me worried is that last night was the worst. When he had undiagnosed strep, he had a tic like movement that involved squinting eye, head roll, and tongue protrusion. The tongue protrusion and head tilt is gone.

 

But last night after his last pill, the exaceration of choreiform movements was the worst. He sat beside me at dinner having definitely uncontrolled head rolls, with some shoulder involvement. As the night went on, his left arm became invovled(Looked like it was being picked up by a marionette string) and when walking, he started to do something with his left leg in Target, so much so that his shoe came off.

 

What does this mean? Does this mean that the antibiotic is killing off more strep? I am used to die off being expressed by tears/unexplained crying.

 

Also, last night, seeing this reaction, I gave him 200 mg of Ibuprofen to see if it would help. No effect whatsoever on the choreiform movements. In fact, as I said, the choreiform movements were the worst ever tonight. He had light sensitivity and was squinting last night too.

Since the antibiotics, I can tell you that his tongue protrusion tic is gone, his language has come back and I believe his eye contact is better. All EXCEPT the 4 hours after his antiobitic.

 

So what does this mean for those of your more experienced. Is this good sign? Should I pursue longer antibiotics. SHould I wait 7 days, culture again, and then pursue more antibiotics? I have consult with his DAN tomorrow who prescribed the Zithromax and during a previous call, he mentioned something about a weekly dose of zithro.

 

Thank you for your advice.

Kim

Link to comment
Share on other sites

First- stay calm!

 

Second- change the time that you give him the antibiotic, and see if he still has the same reaction. Some kids have more pandas symptoms at certain times of the day (tired, etc).

 

Third- If the flare up continues, consider switching up antibiotics. There are some strains of strep found to be resistant to zithromax. Consider a course of clindamycin.

 

 

When you say his strep symptoms are getting worse, I assume you mean pandas symptoms (tics, ocd, moodiness, etc) and not actual strep symptoms (sore throat, fever, etc)?

 

My kids do not generally get better on antibiotics alone, however most of the time advil will take the edge off (although not during their worst episode). We do not see a worsening with antibiotics. I would be SURE that the worsening correlates to the antibiotics by trying the changes above. If these changes prove the correlation, then I would do as the others advice and look into lyme disease.

Link to comment
Share on other sites

Has he been tested for Lyme? With Lyme, When you start an abx it can cause a worsening of symptoms. Its called a herxheimer reaction.

 

IMHO he will likely need more than a z pack. I would see if they can give him some augmentin for at least 30 days.

 

You could also re swab his throat to see if the strep is still there

Link to comment
Share on other sites

I agree with DCmom. If you change abx and continue to see herxing, look into lyme (people on the lyme forum can advise you on the best tests to run etc). Light sensitivity, die-off response... could be lyme symptoms.

 

Weekly zith would be a waste of time, IMO. If the symptoms you're seeing are from an ongoing infection, episodic abx will only increase your risk of resistance.

 

FWIW - when my son had tics, it took weeks after clearing an infection to see them diminish. Tics were always the last symptom to leave for him. Ibuprofen did nothing for his tics. But it did help immensely with other Pandas symptoms such as anger, anxiety, impulsiveness and irritability.

 

The old thread from PacificMamma about only lyme and yeast causing herxing has been my personal experience as well. Certain strains of strep can cause scarlet fever as a die-off response but scarlet fever is only a rash. It doesn't result in an increase in behavioral symptoms (aside from the Pandas response from the strep itself). I've not heard of strep die-off producing a true herx response the way it's discussed in the lyme world.

 

Is what you're seeing a "good sign"? I think it's very telling. But I think it suggests you may need to look beyond strep and certainly beyond a z-pack.

 

Also - tics can be a result of toxins not able to clear the body quickly enough. I would go to the lyme forum and search on "detox". Even if you aren't dealing with lyme, detox can be very beneficial.

Link to comment
Share on other sites

First thank you so much for the replies as I am trying to stay calm.

 

Second, I gave his last pill at 3 pm yesterday so I can't change the time to see if it truly correlates with the pill adminstration but I sure do think it does. for example, today he is still doing the tic like head roll but not much arm and definitely no leg involvement.

 

I talk to DAN doctor today at 2 pm who on a call the day he was diagnosed with strep mentioned doing 1 time a week Zithro. prophylactically. Of course, he doesnt' yet have the information that I have given here regarding what has improved on Zithro. (there have been some things) but what has not (further progression of ticks, remaining sensory issues, anxiety related to phrases). Poor little guy, right now he is at computer with sweatpants pulled up his legs as he has new behavior where he can't have his pants touch his achilles tendons.

 

So I will ask today about bloodwork to get him testing for the tick borne infections. Dread that as I still have almost PTSD from all the blood draws when he was very sick with autism years ago.

 

It sucks to start over again......knowing nothing about all this PANDAS, TICK BORNE stuff........but I already did this once wtih autism. I can sure do it all over again with PANDAS,etc. So hoping for a silver lining in this cloud as maybe this is the reason why the only thing that ever helped Ryan's symptoms of autism were interventions that were immunomodulatory.

 

Again, I can't thank everyone enough for all the support and the massive knowledge base that is here. I will visit the Lyme forum to ask them about where to go in that direction.

 

kim

Link to comment
Share on other sites

 

Weekly zith would be a waste of time, IMO. If the symptoms you're seeing are from an ongoing infection, episodic abx will only increase your risk of resistance.

 

agreed!

I would start with at least 1-2 mo. of full-strength Azth....a z-pack followed by weekly Azith isn't going to do much.

 

Tics were the symptom that always took the longest to go away for us (6 weeks, not 6 days).

Link to comment
Share on other sites

Agree with all above, and you may try a couple days of anti inflamatories on a regular basis - rather than one after the movement has started.

 

You can't sustain that, but I think if they work for a few days, you may break the cycle, and then you can start some other anti-inflamatories that are naturals (fishoil, curcumin, diet changes), but for most this will reduce some symptoms (if they aren't tooo bad) not eliminate them.

 

Hang in there.

Link to comment
Share on other sites

Norcalmom,

I already have him on fish oil and alot for years. He can't tolerate curcumin...maybe because of phenols. I gave him Ibuprofen yesterday in the midst of the exacerbations he gets after antibiotic dosing......it seemed to do nothing. Prior to the strep throat diagnosis when he wasn't this bad, I tried ibuprofen for only 2 doses and at that point in the story....it seemed to sedate him initially and then he went on about his day still wtih anxiety.

What other ideas for antiinflammatory do you have.

I am about to post an update after talking to the doctor today.

Thanks so much for all the feedback.

Kim

Link to comment
Share on other sites

I do not have the time to check out the other responses...so I may be repeating what someone already said

 

It could be die-off...charcoal taken about 2 hours after the abx dose may help.

 

He could be reacting to the dye/flavor (if his particular product contains dye/flavor). My one son will get tics

from 100% natural orange juice or any dye/ artificial flavors...not to mention crazy behaviors from the dye/flavors.

 

J

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...